MAUDE Adverse Event Report: KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION

KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION
Catalog Number 35-100-1010
Medical Device Problem Codes Device Issue (2379); Device Handling Problem (3265)
Health Effect - Clinical Code Inflammation (1932)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, over (b)(4) supercable iso-elastic cerclage implants have been used since product introduction in 2004.For the sternotomy closure indication, it is estimated that supercables have been used in over (b)(4) cases since 2015, and this is the fourth report of infection that kinamed has received.The supercable system has a long history of successful use with an extremely low adverse event rate.Inspection of the explanted supercable implant was not possible because it was not available for return.Since the lot number was not reported, any existing inventory (if available) was not inspected.Review of the supercable cerclage system labeling confirms that the cautions, warnings, and adverse effects relating to potential inflammation, irritation, and infection are appropriately described.The supercable's instructions for use (document b00109g) includes warnings about aseptic technique, adverse effects concerning early or late stage infections, recommended steps to avoid contamination, and the potential for soft tissue irritation.Review of the device history records and sterilization records was not possible because the surgeon did not provide the lot number information.Radiographs or photos of the affected surgical site were also not available or provided for evaluation.There was no report that antibiotics were administered to the patient and there was no microbial identification to confirm infection.The supercable system has over 10 years of clinical experience in orthopedic applications, including in challenging cases that involved pre-existing infection (as summarized in several peer-reviewed publications), and over 2 years of clinical experience in sternotomy closure with no evidence of elevated infection risk.There was no confirming evidence that the root cause was a result of any issue inherent to the cable system.The exact root cause has not been determined.Should additional information become available, the root cause investigation will be reopened.Based upon the information in this investigation, there is no further corrective action or preventive action because the cautions, warnings, and adverse effects relating to potential inflammation, irritation, and infection were appropriately described in the instructions for use.
 
Event or Problem Description
On (b)(4) 2017, (b)(4) distributor reported that a cardiothoracic surgeon had three sternotomy closure patients that presented with symptoms of inflammation and irritation around the surgical site between three and six months post-op.This report is for the third patient.The surgeon used several 1.5mm supercable iso-elastic cerclage implants (part number 35-100-1010) to close the sternotomy.Only one implant presented with the reported symptoms.No samples were collected to confirm an infection, and there was no report of antibiotics prescribed.After the implant was explanted, the condition was resolved.The final discharge date was not provided.It is unknown if the explanted implant was replaced with another type of sternotomy fixation.

Brand Name
SUPERCABLE ISO-ELASTIC SYSTEM
Common Device Name
CERCLAGE FIXATION
Manufacturer (Section D)
KINAMED, INC.
820 flynn road
camarillo CA 93012 8701
MDR Report Key7141410
Report Number2027148-2017-00005
Device Sequence Number1133160
Product Code JDQ
UDI-Device Identifier00898142001357
UDI-Public00898142001357
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K030256
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number35-100-1010
Device Lot NumberASKU
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/26/2017
Initial Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;